Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Pittsburgh, PA

July 13, 2010Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2010, 7:27 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2010, 7:27 PM EDT (23:27 UTC)
Expired
Jul 13, 2010, 10:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:03 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 2:03 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA TONIGHT...BRINGING SHOWERS AND
THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL BUILD ACROSS THE AREA
WEDNESDAY AND THURSDAY FOR DRY AND WARM CONDITIONS. A COLD FRONT
WILL CROSS THE AREA FRIDAY...LINGERING INTO THE WEEKEND...WITH
CHANCES OF SHOWERS AND THUNDERSTORMS RETURNING.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A SURFACE COLD FRONT IS NUDGING SLOWLY SE ACROSS OHIO...WITH A
MID LEVEL SHORTWAVE ROTATING ACROSS THE MID/UPPER OHIO VALLEY.
A SWATH OF SHOWERS WITH SCATTERED THUNDERSTORMS IS MOVING NE
ACROSS EASTERN OHIO...ENTERING SOUTHWEST PA. SHWRS/TSTMS WILL
SPREAD ACROSS ALL OF WESTERN PA BY LATER THIS AFTN...WITH SCATTERED
TSTMS. WILL MAXIMIZE POPS ACROSS FAR SOUTHWEST PA/NORTHERN WV
WITH LIKELY TO CATEGORICAL LATE THIS AFTN...TAPERING TO LOW END
LIKELY NORTH OF PIT. WITH ABUNDANT DEEP LAYER MOISTURE...ESPECIALLY
ACROSS NORTHERN WV/SOUTHWEST PA...SOME OF THESE SHOWERS MAY BE
LOCALLY HEAVY WITH FLOODING OF SMALL STREAMS PSBL. THE FRONT WILL
CROSS THE AREA THIS EVENING...WITH SHOWERS AND STORMS WILL
DECREASING BY LATE THIS EVENING...ENDING OVERNIGHT AS THE FRONT
EXITS TO THE EAST. MUGGY LOWS IN THE 60S WILL PREVAIL TNGT.

RESIDUAL ISOLATED SHWRS ON THE RIDGES WILL END BY MID MORNING
WED AS HIGH PRESSURE BUILDS IN. OTHER THAN FOR SOME MORNING
FOG...DECREASING CLOUDS WILL PREVAIL WITH HIGHS WEDNESDAY IN
THE MID 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW AMPLITUDE RIDGING WILL PROVIDE FOR DRY CONDITIONS FOR WEDNESDAY
NIGHT AND THURSDAY. CLOUDS WILL INCREASE THURSDAY NIGHT AS THE NEXT
FRONTAL SYSTEM IS PROGGED TO APPROACH...WITH THAT SYSTEM PROVIDING
FOR THE NEXT CHANCE OF SHWRS/TSTMS FRIDAY. GIVEN TIMING DIFFERENCES
BETWEEN THE QUICKER NCEP MODEL SUITE AND THE SOMEWHAT SLOWER
ECMWF...WILL KEEP POPS CHANCE FOR NOW. ABOVE NORMAL TEMPERATURES
WILL CONTINUE...WITH A FEW LOWER 90S PSBL THURSDAY...ESPECIALLY
ACROSS EASTERN OHIO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
12Z GFS/00Z ECMWF IN GOOD AGREEMENT THAT COLD FRONT WILL STILL BE
ACROSS THE CWA FRIDAY NIGHT...AND HAVE RAISED POPS TO HIGH CHANCE.
FRONT MAY ACTUALLY STALL A BIT SOUTH OF I-70 FOR SATURDAY...WITH THE
FRONT FINALLY DROPPING OUT OF THE CWA SATURDAY NIGHT. SUNDAY IS
CURRENTLY THE ONLY COMPLETELY DRY DAY IN THE FORECAST...AS ANOTHER
FRONT IS EXPECTED TO PASS THROUGH SUNDAY NIGHT INTO MONDAY.
NCEP/CANADIAN MODELS DEPICT A DRY FRONTAL PASSAGE...WHILE THE ECMWF
SHOWS A LINE OF SHOWERS. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS
IN THE FORECAST IN CASE THE LATTER SCENARIO DEVELOPS. WEAK HIGH
PRESSURE IS THEN EXPECTED FOR TUESDAY...WITH A POSSIBILITY OF
CONVECTION STILL NOT COMPLETELY RULED OUT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
PRECIPITATION SHIELD CONTINUES TO MOVE INTO THE AREA FROM SOUTHWEST
TO NORTHEAST. EXPECT THAT ALL TERMINALS WILL RECEIVE RAIN DURING THE
AFTERNOON AND EARLY EVENING HOURS. SCATTERED CONVECTION IS EMBEDDED
WITHIN THE RAIN SHIELD. AM STILL RELUCTANT TO TRY TO NAIL DOWN
TIMING OF THUNDERSTORMS FOR TEMPO GROUPS...BUT FEEL THAT A MENTION
OF TSRA NEEDS TO REMAIN IN ALL TAFS. RAIN SHIELD IS EXPECTED TO MOVE
EAST OF THE AREA BY MIDNIGHT. ONCE CLEARING BEGINS TO OCCUR...LIGHT
WINDS AND AN INVERSION WILL LIKELY ALLOW FOR REDUCTIONS OF
VISIBILITIES OVERNIGHT. HAVE CONTINUED 2SM IN THE EARLY MORNING FOR
SEVERAL TERMINALS...AND DROPPED THE FOG-PRONE TERMINALS TO 1SM.
EVENING SHIFT WILL HAVE A BETTER OPPORTUNITY TO EVALUATE FOG
POTENTIAL AFTER RAIN HAS MOVED THROUGH THE AREA.

HIGH PRESSURE WILL BRING IN A DRIER AIR MASS FOR WEDNESDAY AFTERNOON
AND THURSDAY. A COLD FRONT APPROACHING FROM THE WEST WILL BRING A
CHANCE FOR RESTRICTIONS LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT...AND POSSIBLY INTO SATURDAY. HIGH PRESSURE IS THEN EXPECTED TO
RETURN FOR SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 3:42 AM EDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT TUE JUL 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
342 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE STORMS WILL
HAVE LOCALLY HEAVY RAINFALL. IF MULTIPLE STORMS MOVE OVER THE SAME
LOCATIONS...THIS MAY LEAD TO LOCALIZED FLOODING ALONG SMALL
STREAMS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 3:04 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT TUE JUL 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-140000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
304 PM EDT TUE JUL 13 2010

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING...

SLOW MOVING SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
TO SPREAD ACROSS THE UPPER OHIO VALLEY THROUGH THIS EVENING.
WITH A VERY MOIST ATMOSPHERE...THE HEAVIER SHOWERS WILL HAVE THE
POTENTIAL TO PRODUCE RAINFALL OF 1 TO 2 INCHES PER HOUR. THIS MAY
LEAD TO LOCALIZED FLOODING ALONG SMALL STREAMS...URBAN AREAS...AND
IN AREAS OF POOR DRAINAGE.
Local storm report, Jul 13, 6:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MORGANTOWN              39.64N 79.95W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            4 FEET OF WATER ON PATTESON DRIVE IN DOWNTOWN MORGANTOWN.

0630 PM     FLASH FLOOD      BROOKHAVEN              39.61N 79.88W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED

0630 PM     FLASH FLOOD      WESTOVER                39.64N 79.98W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.

0630 PM     FLASH FLOOD      STAR CITY               39.66N 79.99W
07/13/2010                   MONONGALIA         WV   EMERGENCY MNGR

            WIDESPREAD FLOODING IS OCCURING. NUMEROUS ROADS CLOSED.

&&

ASMITH
Special weather statement, Jul 13, 7:12 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT TUE JUL 13 2010

PAZ009-140015-
FOREST PA-
712 PM EDT TUE JUL 13 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
FOREST...

AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER BYROMTOWN...OR ABOUT 5 MILES
NORTHEAST OF MARIENVILLE...MOVING NORTHEAST AT 5 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...IN ADDITION TO A
BRIEF PERIOD OF HEAVY RAINFALL. SOME PONDING OF WATER IN LOW LYING
AREAS WILL BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MARIENVILLE...        LYNCH...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4162 7895 4144 7895 4143 7896 4144 7899
      4144 7906 4142 7907 4141 7908 4152 7925
      4164 7913 4163 7896
Local storm report, Jul 13, 7:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
721 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       DOVER                   40.53N 81.48W
07/13/2010  U0.00 INCH       TUSCARAWAS         OH   PUBLIC

            STANDING WATER ON ROADS OR POOR DRAINAGE AREAS.

&&

ASMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:22 PM EDTAreal Flood AdvisoryPBZFayette, Greene3 hr
Jul 13, 7:12 PM EDTSpecial Weather StatementPBZForest63 min
Jul 13, 5:48 PM EDTAreal Flood AdvisoryPBZMonroe3 hr
Jul 13, 7:00 PM EDTAreal Flood AdvisoryPBZTuscarawas3 hr
Jul 13, 5:23 PM EDTAreal Flood AdvisoryPBZMonongalia3 hr
Jul 13, 5:36 PM EDTFlash Flood WarningPBZMonongalia6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.